Don't ignore the side effects of drugs

I was placed on dronedarone that I knew could give me a non-productive cough. My EP e-mailed to say that the cough would take several weeks to settle. The monitoring GP wasn't convinced about the worsening cough and sent me for a chest x-ray. I've just spent eleven days in hospital with pneumonia and apparently it was only my fitness that kept me from being admitted to Intensive Care. The pneumonia triggered AF and the hospital put me on an amiodarone IV that was subsequently shown to compromise my liver function.

So don't ignore that list of side effects as they may be masking something else. Meanwhile, back to the drawing board for the AF drugs.

10 Replies

oldestnewest
  • Glad you are ok now x:)

  • Oh dear, that's an important lesson - I'm very glad your doctor looked deeper! I bet there are a few who would just have dismissed the pneumonia as a side-effect of the drug. That's quite a lesson... I hope you're well now?

  • i also was put on dronedarone after the first drug gave me violent headaches it gave me a non productive cough i was diagnosed with pneumonitis and given prednisolone to counter this. I am still getting breathlessness and pains on lhs of my chest so your comments on pneumonia are very interesting.

    I hope that you are feeling better Alan

  • Hi Alan;

    my "pneumonia" turned out to be pulmonary toxicity or cryptogenic organising pneumonia depending whom I spoke to. Both conditions are inflammation of the lungs and not infection that would be caused by pneumonia. I've also been prescribed prednisolone (steroid) that has worked very well and I will be off it in November. During the third hospital admission I was put on a nasal canula supplying oxygen / air, humidified and at 37 degrees C; initially the oxygen was 70% and gradually reduced to 23% as my blood oxygen saturation increased. At the same time I had large doses of steroids and antibiotics plus gullet protection medication. I've been discharged from the Outpatients clinic and my lung function so far is good.

    I hope that your condition improves.

  • Alan,

    you probably know that prednisolone suppresses the immune system - to the extent that you can't have a 'flu jab' whilst you're taking it - so you have to be careful at this time of year as any chest related infection will re-start cryptogenic organising pneumonia (COP) / pneumonitis. I had a 3 month taper to stop taking prednisolone, but a mild cold caused "Velcro crackles" and a visit to A&E. Southmead Hospital (Bristol) have been brilliant and their "hot clinic" did a chest x-ray - that showed opacity in the left lung - and the consultant immediately prescribed 60mg prednisolone on a 7 month taper. My lung function tests and x-rays are really good so it looks as though I've escaped fibrosis. Two EPs have rated my CHADVASC at 1 or 1.5, I'm not taking an anti-coagulant, nor any type of atrial rhythm medication, so I'm feeling blessed.

    As you still have problems it sounds as though you would benefit from regular x-rays and lung function tests. How are things now?

  • Hi John-Boy, Please take a look at this link, I think you may find it quite interesting, Hope you are feeling much better now.

    www4.dr-rath-foundation.org...

    I hope this link works. x

  • John-Boy one should be cautious of taking too much notice of sites where selling a product is the main aim. There are many such especially on the other side of the pond. .It is known that dronedarone can in some cases cause lung problems which is why doctors are supposed to monitor patients. When it was first approved by NICE it was supposed to be Cardiology departments only who could prescribe for that reason but that seems to have gone by the board.. Interestingly it seems to have been little used for the last year or so but several people recently have been prescribed and I wonder if all the proper checks are being made.

    Bob.

  • I agree fully with Bob, both amiodarone and dronedarone are very powerful rythym control drugs, but not without their side effects, you need adequate monitoring when taking them.

    Re the link from Bibbz, Sorry Bibbz but I personally don't find that interesting at all, and this is why

    theguardian.com/world/2008/...

    I think you should exercise a great deal of caution when looking at that website.

    Be well

    Ian

  • Fair play Ian on your comment, and for the guardian link which I have just read. I am researching more a natural approach for my ongoing problems, as the various drugs I have been given make me feel dreadful, which tells me they are doing more harm than good, I dont intend stopping the meds at this point, but will introduce Magnesium and Q10 into my daily routine also rapeseed oil to lower cholesterol. I cant see the point, in doctors, supposedly extending my Life, if, I have to suffer every one of those extra days months or years from the side effects of the drugs. I know not everyone thinks the same as I do, but I get absolutely no support from my GP, I only see the cardio every 6 months, so basically I am left to get on with it......and get on with it I shall lol, Take Care

    Laviniax

  • An update to my post above. I was admitted in July (for a third time) with inflammation of both lungs from pulmonary toxicity / cryptogenic organising pneumonia caused by the dronedarone in May, and an amiodarone IV in June (AF whilst in hospital). Pulmonary toxicity and cryptogenic organising pneumonia produce inflammation, not infection, hence being treated with antibiotics for pneumonia didn't work when I was in hospital in June. Fortunately I have a monitoring GP who made sure that I saw a consultant the same day during July and, the Respiratory Clinic at Bristol Southmead Hospital have done a great job in diagnosing the condition and restoring me to my usual self. Being very close to being sedated and put on a ventilator in the ICU wasn't funny. So I'll reiterate my comment that if you're concerned about the effects of a drug, don't be put off until it's been checked out by the appropriate clinicians.

You may also like...